Iowa, 2012

Flash Flood and Hail in Iowa, May 6, 2012

May 6, 2012 · NWS DMX · 19 events in 8 counties and zones

A cold front stretched from western Minnesota, across southeast South Dakota, into Nebraska during the evening of the 5th. The front moved slowly southeast into Iowa during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front stretched from western Minnesota, across southeast South Dakota, into Nebraska during the evening of the 5th. The front moved slowly southeast into Iowa during the overnight hours. The airmass was very unstable in advance of the front with lifted indices of -3 to -6 and elevated CAPE of 2000 to 3000 J/kg. A strong low level jet of 50 kts developed by the late evening hours with a broad area of deep moisture convergence producing precipitable water values of around 1.5 inches. Downdraft CAPE was high, in the 600 to 1300 J/kg range. Although the freezing level was around 14,500 feet, plenty of CAPE was available in the -10 to -30 C layer of the atmosphere with 500 to 700 J/kg present. A strong line of thunderstorms formed along the cold frontal boundary. The atmosphere was highly sheared as the storms progressed out of Nebraska and South Dakota with 45 to 55 kts of effective shear. The LCL level just in advance of the line was between 750 and 1000 meters. A line of thunderstorms moved across the state during the night. There were two main clusters of storms. A MCC moved across southern Minnesota, while a MCS pushed into Iowa during the late night hours. One portion of the Iowa segment of the line became severe as the line interacted with a southward progressing outflow boundary from the Minnesota MCC. Winds gusted to 69 MPH in Atlantic with the passage of the storms. High winds progressed east-northeast with 65 MPH winds in Adair County west of Greenfield, and 70 MPH winds in Warren County south of the Des Moines International Airport. The strongest measured wind gusts were in the central Iowa area. A wind gust of 77 MPH was recorded east of Greenfield in Adair County. In Dallas County, a wind gust of 71 MPH recorded east of Dallas Center. There were several reports of one quarter to one half inch diameter hail, however the largest hail was about nickel size. The storms produced very heavy rainfall with amounts of one half to one and one half inches being reported in less than an hour. Local street flooding occurred, but no major flooding was reported. The heaviest rainfall occurred in Audubon County. Rainfall of 2.5 to 4.5 inches occurred with flash flooding reported west of Audubon. The bridge on County Road N14 was under water. About one half mile of the highway was under water. Most of the damage was to roads that required regrading. Logs were left on a bridge from the overflow of Indian Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:54 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 6, 2:54 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT SUN MAY 6 2012

.SHORT TERM /TODAY/...
TODAY WILL BE THE LAST DAY OF THE ABOVE NORMAL TEMPERATURES AND
HUMIDITY FOR THIS TIME OF YEAR. COLD FRONT WILL BE PROGRESSING
ACROSS PART OF THE CWA DURING THE DAY TODAY...AS UPPER LEVEL FORCING
FINALLY BECOMES MORE PROGRESSIVE AND BEGINS MOVING EASTWARD.
PLENTIFUL MOISTURE AND INSTABILITY AHEAD OF THE FRONT WILL COMBINE
WITH FORCING TO PRODUCE SHRA AND TSRA. ATTM DO NOT EXPECT A
WIDESPREAD SEVERE WEATHER THREAT. AND...ANY ONGOING CONVECTION EARLY
THIS MORNING WILL MODULATE AFTERNOON CONVECTION POTENTIAL.

MODELS DO BRING THE FRONT THRU AT DIFFERENT SPEEDS...WITH THE GFS
BEING THE SLOWEST. HAVE TENDED TOWARD THE GFS AS ITS SOLUTION W/R/T
FRONT TIMING APPEARS THE MOST REASONABLE.

OVERALL...FLASH FLOOD THREAT IS NOT HIGH ENOUGH TO ISSUE A FLASH
FLOOD WATCH ATTM. ALTHOUGH THE AIR MASS WILL HAVE ABOVE AVERAGE
PWATS FOR THIS TIME OF YEAR...WIDESPREAD HEAVY RAINFALL IS NOT
EXPECTED.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
SFC BOUNDARY IS EXPECTED TO BE NEAR THE FAR EASTERN EDGE OF THE
FORECAST AREA BY 00Z AND WILL PASS EAST SHORTLY AFTER. THE PRIMARY
INSTABILITY WILL EXIT THE REGION AHEAD OF THE BOUNDARY AND SHOULD
TAKE WITH IT ANY REMAINING SEVERE THREAT. THE MID LEVEL BOUNDARY
WILL BE LAGGING OVER FAR NORTHWEST IOWA THROUGH WITH MOISTURE STILL
OVERRUNNING THE SFC BOUNDARY NEAR 700 MB. THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL THIS BOUNDARY MOVES THROUGH THE
OVERNIGHT. MUCAPES OF 200-600 J/KG WILL BE IN PLACE OF THE MID LEVEL
BOUNDARY. THE MID LVL BOUNDARY AND SOME KINEMATIC FORCING UVV
ASSOCIATED WIT THE VIGOROUS UPPER LEVEL SYSTEM TO THE NORTH SHOULD
BE ENOUGH TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS OVER THE
AREA OVERNIGHT...WITH POPS HIGHEST OVER THE SOUTHEAST. THE
PRECIPITATION ENDS ON MONDAY WITH COOLER AND DRIER CONDITIONS IN
PLACE.

THE 500 MB COLD POOL ASSOCIATED WITH THE NORTHERN PLAINS UPPER LOW
WILL SWING SOUTHEAST INTO THE NORTHEAST HALF OF IOWA ON TUESDAY. HAD
CONCERNS YESTERDAY THAT A WARM LAYER NEAR 700 MB MAY LIMIT
PRECIPITATION CHANCES BY TUESDAY AFTERNOON. THIS WARM LAYER DOES NOT
APPEAR TO BE AS STRONG AS PREVIOUSLY EXPECTED. WILL HAVE LOW
CONVECTIVE TEMPERATURES BY TUESDAY AFTERNOON WITH MUCH OF THE AREA
QUICKLY HAVING CUMULUS DEVELOP BY LATE MORNING TO EARLY AFTERNOON.
SHOWERS AND A FEW THUNDERSTORMS ALSO LIKELY TO DEVELOP BY THE
AFTERNOON OVER THE NORTHEAST THEN DIMINISH AS QUICKLY WITH THE LOSS
OF DAYTIME HEATING. HIGH PRESSURE WILL PREVAIL WEDNESDAY AND
THURSDAY. A WEAK FRONTAL BOUNDARY SHOULD BE IN ITS DISSIPATION
STAGE AS IT ARRIVES INTO IOWA LATE FRIDAY INTO SATURDAY. THIS SYSTEM
WILL BE WEDGED BETWEEN STRONG HIGH PRESSURE TO THE EAST AND TO THE
WEST. IN ADDITION THE PRIMARY UPPER LEVEL FORCING WILL BE WELL TO
THE NORTH. PRECIPITATION CHANCES BY THE MODELS LIKELY OVERDONE AND
BEGAN TO LIMIT/LOWER THEM FRIDAY THROUGH SATURDAY...HOWEVER MORE
DOWNWARD ADJUSTMENTS MAY BE NECESSARY.

&&

.AVIATION...06/06Z
CONVECTION ALONG BOUNDARY ACROSS SD/NE WILL PUSH EASTWARD AS
APPROACHING COLD FRONT PUSHES EAST AS WELL. THIS WILL BRING
CONVECTION TO SITES...BUT HAVE CONTINUED TO SLOW INTRODUCTION INTO
SITES...EXPECT TO SEE MOST PRECIPITATION ACROSS NORTHERN SITES
KFOD/KMCW/KALO. COULD SEE CEILINGS AND VISIBILITIES DIP EVEN LOWER
THAN PREDICTED PERIODICALLY FOR NORTHERN SITES WITH HEAVIER BAND OF
PRECIPITATION. BEHIND CONVECTION LOW LEVEL MOISTURE WILL REMAIN WITH
LOWER CEILING AND VISIBILITIES BEFORE RISING AS AFTERNOON MIXING
BEGINS SUNDAY AFTERNOON. AFTER 00Z FRONT WILL PUSH THROUGH
SITES...SHIFTING WINDS TO THE NORTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...ZOGG
AVIATION...AWB
LONG TERM...DONAVON
Hazardous weather outlook, May 6, 4:19 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN MAY 6 2012

IAZ007-017-025>028-035>039-046>050-057>062-070>075-081>086-092>097-
071030-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
519 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT WITH
A SLIGHT RISK FOR SEVERE WEATHER POSSIBLE. A FEW STORMS WITH GOLF
BALL SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON. ADDITIONAL
CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY. THE SEVERE
WEATHER POTENTIAL DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

IAZ004>006-015-016-023-024-033-034-044-045-071030-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-CRAWFORD-CARROLL-
519 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE POTENTIAL FOR
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY.
THE SEVERE WEATHER POTENTIAL DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN SUNDAY.

In the hours before

Special weather statement, May 6, 2:48 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT SUN MAY 6 2012

IAZ005-015-016-023>025-033>035-060945-
CALHOUN-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WRIGHT-
348 AM CDT SUN MAY 6 2012

...STRONG THUNDERSTORMS WITH GUSTY WINDS TO AFFECT NORTH CENTRAL
IOWA...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHERN KOSSUTH TO
NORTHWESTERN SAC COUNTY...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS. THE STRONGEST WINDS MAY OCCUR BEFORE THE STORMS ARRIVE.

LOCATIONS IMPACTED INCLUDE...
  RODMAN...             NEMAHA...             LONE ROCK...
  EARLY...              BANCROFT...           WHITTEMORE...
  VARINA...             PLOVER...             HAVELOCK...
  WEST BEND...          BURT...               ALGONA AIRPORT...
  SAC CITY...           POCAHONTAS...         FONDA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

ZOGG
Special weather statement, May 6, 5:03 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
603 AM CDT SUN MAY 6 2012

IAZ070-071-081-082-061200-
ADAIR-ADAMS-CASS-UNION-
603 AM CDT SUN MAY 6 2012

...STRONG STORMS IN WESTERN IOWA...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF ATLANTIC...MOVING EAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRISWOLD...           MARNE...              LEWIS...
  ATLANTIC AIRPORT...   ATLANTIC...           WIOTA...
  CUMBERLAND...         MASSENA...            ANITA...
  BRIDGEWATER...        ADAIR...              ORIENT...
  GREENFIELD...         FONTANELLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

ZOGG

The radar

The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Audubon

When
May 6, 5:10 AM CST
Where
Audubon County, 1.38 mi N of Sharon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.700, -95.000

Hail, Audubon

When
May 6, 5:13 AM CST
Where
Audubon County, 1.38 mi N of Sharon
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.700, -95.000

Hail, Audubon

When
May 6, 5:20 AM CST
Where
Audubon County, Audubon
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.720, -94.930

Thunderstorm Wind, Cass

When
May 6, 5:27 AM CST
Where
Cass County, 2.95 mi SSW of Atlantic Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -95.070

A squad car was being rocked by winds. Dime size hail was also reported.

Thunderstorm Wind, Cass

When
May 6, 5:30 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.400, -95.010

Some shingles were blown off roofs. About twelve to 14 one foot diameter trees were snapped.

Thunderstorm Wind, Cass

When
May 6, 5:31 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
60 kt (69 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.400, -95.010

A few shingles were blown off of a house. Some tree branches were blown down.

Thunderstorm Wind, Adair

When
May 6, 6:05 AM CST
Where
Adair County, 0.69 mi S of Fontanelle
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.290, -94.570

Wind gust was measured by a KCCI Schoolnet site at the Nodaway Valley School.

Thunderstorm Wind, Adair

When
May 6, 6:23 AM CST
Where
Adair County, 2.07 mi S of Arbor Hill
Measured
67 kt (77 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.340, -94.320

Also measured a 73 MPH wind gust at 0626 CST.

Thunderstorm Wind, Dallas

When
May 6, 6:40 AM CST
Where
Dallas County, 0.69 mi S of Linden
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.640, -94.270

Five to six 8 inch diameter tree limbs down across town.

Thunderstorm Wind, Dallas

When
May 6, 6:55 AM CST
Where
Dallas County, 0.52 mi E of Panther
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.680, -94.090

One half of a tree was snapped off. Section of the tree was one foot in diameter. Winds were estimated at 55 to 60 MPH.

Flash Flood, Audubon

When
May 6, 7:00 AM CST to 9:00 AM CST
Where
Audubon County, 2.15 mi WSW of Ross to 0.77 mi ENE of Poplar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.763, -94.971

Water covering the County Highway N14 bridge that crosses Indian Creek. About one half mile of the road was under water. The worst area of flooding was 5 miles either side of a line from Kimballton to Audubon. A log was left on a bridge over the creek after the water had receded. Multiple locations required gravel grading and debris removal off of county roads.

Heavy Rain, Audubon

When
May 6, 7:00 AM CST
Where
Audubon County, Audubon
Reported by
COOP Observer
Coordinates
41.720, -94.930

Total rainfall of 2.67 inches in the past 24 hours.

Heavy Rain, Audubon

When
May 6, 7:00 AM CST
Where
Audubon County, 1.38 mi N of Sharon
Reported by
Trained Spotter
Coordinates
41.700, -95.000

Rainfall of 4.5 inches recorded.

Thunderstorm Wind, Dallas

When
May 6, 7:10 AM CST to 7:15 AM CST
Where
Dallas County, 3.73 mi NE of Dallas Center
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
41.710, -93.910

Thunderstorm Wind, Warren

When
May 6, 7:19 AM CST
Where
Warren County, 0.49 mi SW of Norwalk
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.474, -93.686

Wind gusts of up to 70 MPH blew shingles off of a roof.

Hail, Polk

When
May 6, 7:35 AM CST
Where
Polk County, 2.14 mi SSW of Altoona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.620, -93.480

Thunderstorm Wind, Story

When
May 6, 8:00 AM CST
Where
Story County, 0.86 mi SW of Nevada
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.010, -93.460

Two power line poles snapped off at the base.

Hail, Marion

When
May 6, 8:15 AM CST
Where
Marion County, 2.08 mi SW of Lake Red Rock
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.380, -93.100

Hail, Marion

When
May 6, 8:18 AM CST
Where
Marion County, 1.38 mi S of Fifield
Measured
0.88 in hail
Reported by
County Official
Coordinates
41.410, -93.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369100, 369191, 369193, 369099, 369196, 369096, 369097, 369199, 369210, 369211, 369190, 369194, 369195, 369192, 369098, 369101, 369141, 369102, 369103.